Texas, 2020

Flash Flooding in Texas, June 28, 2020

June 28, 2020 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms developed as an upper level shortwave trough moved across South Central Texas. These storms fed off a very moist airmass with precipitable water values above two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed as an upper level shortwave trough moved across South Central Texas. These storms fed off a very moist airmass with precipitable water values above two inches. Some storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 28, 6:02 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 28, 6:02 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
702 PM CDT Sun Jun 28 2020

.AVIATION...
Showers moving up the I-35 corridor at the moment, approaching the
AUS terminal. A relatively brief period of showers should be the
only impact. Otherwise southeasterly winds are slowly weakening to
10-15 kts. Morning MVFR for all sites before lifting late morning.
Gusty winds return again tomorrow afternoon.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT Sun Jun 28 2020/

SHORT TERM (Tonight through Monday Night)...
Satellite and radar data shows convection developing across north
Texas indicating the stronger area of lift is moving north of our
region. However, we do see a subtle uptick in convection east of I-
35 this afternoon. Based on radar trends, we will continue to
mention low end chance pops for areas along and east of I-35 through
this afternoon. With the loss of daytime heating, we should see a
decrease in convection and we will lower rain chances to 20 percent
for the early evening hours. For the overnight hours, we will keep
the forecast dry as low clouds develop. A warm night is in store
with lows in the 70s.

We will keep the forecast dry across south central Texas on Monday
as an lift embedded in the southwest flow aloft looks to remain well
north of the region. Temperatures should warm to near normal for
this time of the year, with highs ranging from near 90 in the Hill
Country to near 100 along the Rio Grande. The dry forecast continues
Monday night with lows in the 70s.

LONG TERM (Tuesday through Sunday)...
The 500 mb center of high pressure slides westward from the Gulf of
Mexico to just south of the region by Tuesday afternoon. High
temperatures on Tuesday afternoon will be in the mid 90s for most
locations with near 100 degrees along the Rio Grande. Elevated
humidity will send max heat index values ranging from 103 to 108
degrees. There will be a slight chance for showers and thunderstorms
off the dryline Tuesday evening across the Hill Country and Rio
Grande Plains. Wednesday will bring much of the same in regards to
temperatures, heat index values, as well as another slight chance for
showers and thunderstorms in the afternoon and evening.

By Thursday the mid level high strengthens and heads north toward the
Southern Plains (eventually sliding a bit southwest toward the Desert
Southwest by the weekend). With greater subsidence from the mid
level ridge, precip chances decrease and the region should remain dry
Thursday through the weekend. High temperatures will increase into
the upper 90s for most locations during this period, but a decrease
in humidity will actually lower heat index values a few degrees over
this period compared to Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  94  78  95  77 /  20  10  -   -   10
Austin Bergstrom Intl Airport  77  93  78  95  77 /  20  10  -   -   10
New Braunfels Muni Airport     77  93  77  95  76 /  20  10  -   -   10
Burnet Muni Airport            75  92  76  95  75 /  10  -   -   10  20
Del Rio Intl Airport           78  99  79 100  79 /   0  -   10  10  20
Georgetown Muni Airport        77  93  77  96  76 /  20  -   -   10  10
Hondo Muni Airport             76  95  77  97  76 /  20  -   -   -   10
San Marcos Muni Airport        77  93  77  95  76 /  20  10  -   -   10
La Grange - Fayette Regional   78  92  79  94  78 /  20  10  -   -   -
San Antonio Intl Airport       77  94  78  95  78 /  20  10  -   -   10
Stinson Muni Airport           77  94  78  95  78 /  20  -   -   -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...Treadway
Hazardous weather outlook, Jun 28, 2:30 AM CST, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Sun Jun 28 2020

TXZ171>173-183>194-202>209-217>225-228-290830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Heavy downpours are expected across the Hill Country and along
the I-35 corridor with the possibility of flash flooding with
strong and slow moving storms capable of producing up to 2 inches
of rainfall accumulations and wind gusts up to 40 mph. Cloud to
ground lightning strikes are also anticipated to impact the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 28, 6:20 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
720 PM CDT Sun Jun 28 2020

TXZ191>193-208-290100-
Caldwell TX-Bastrop TX-Hays TX-Travis TX-
720 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...EAST
CENTRAL HAYS...SOUTH CENTRAL TRAVIS AND WEST CENTRAL BASTROP COUNTIES
UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Uhland, or near Lockhart, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, San Marcos, Kyle, Buda, Lockhart, Austin Bergstrom Int
Airport, Uhland, Mustang Ridge, Niederwald, Cedar Creek, Onion Creek,
Creedmoor, Maha, Del Valle, Pilot Knob, McKinney Falls State Park,
Lytton Springs, St John Colony and Mendoza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2987 9776 2996 9793 3025 9767 3003 9742
TIME...MOT...LOC 0020Z 225DEG 14KT 2995 9775

AAT
Special weather statement, Jun 28, 6:40 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
740 PM CDT Sun Jun 28 2020

TXZ202-217-290130-
Maverick TX-Kinney TX-
740 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KINNEY AND
NORTHEASTERN MAVERICK COUNTIES UNTIL 830 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paloma, or 13 miles northeast of Eagle Pass, moving northeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Darling, Paloma, Radar Base and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2876 10034 2886 10051 2917 10046 2904 10011
TIME...MOT...LOC 0039Z 212DEG 12KT 2888 10039

AAT
Special weather statement, Jun 28, 6:59 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
759 PM CDT Sun Jun 28 2020

TXZ192-193-208-290145-
Caldwell TX-Bastrop TX-Travis TX-
759 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALDWELL...
SOUTHEASTERN TRAVIS AND WEST CENTRAL BASTROP COUNTIES UNTIL 845 PM
CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 9 miles north of Lockhart, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bastrop, Mustang Ridge, Niederwald, Cedar Creek, Wyldwood, Hornsby
Bend, Webberville, Creedmoor, Garfield, Maha and Mendoza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 9733 2994 9770 2999 9775 3003 9771
      3006 9776 3027 9755
TIME...MOT...LOC 0058Z 229DEG 10KT 3001 9767

AAT
Special weather statement, Jun 28, 7:33 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
833 PM CDT Sun Jun 28 2020

TXZ191>193-208-290230-
Caldwell TX-Bastrop TX-Hays TX-Travis TX-
833 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...EAST
CENTRAL HAYS...SOUTHEASTERN TRAVIS AND CENTRAL BASTROP COUNTIES UNTIL
930 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Creek, or 11 miles southeast of Austin Bergstrom Int Airport,
moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kyle, Buda, Lockhart, Bastrop, Smithville, Uhland, Mustang Ridge,
Niederwald, Camp Swift, Cedar Creek, Circle D-KC Estates, Wyldwood,
Upton, Creedmoor, Phelan, Bastrop State Park, Hills Prairie, Rockne,
Watterson and Maha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2986 9777 3007 9789 3025 9724 2999 9716
TIME...MOT...LOC 0133Z 242DEG 13KT 3005 9756

AAT
Special weather statement, Jun 28, 8:30 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
930 PM CDT Sun Jun 28 2020

TXZ193-208-290330-
Caldwell TX-Bastrop TX-
930 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALDWELL AND WEST
CENTRAL BASTROP COUNTIES UNTIL 1030 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 7 miles northeast of Lockhart, moving northeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Creek, Wyldwood, Red Rock, Rockne, Lytton Springs, Watterson,
Bateman, St John Colony and Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 9765 2998 9771 3018 9749 2999 9730
TIME...MOT...LOC 0230Z 233DEG 11KT 2997 9763

AAT

The radar

The Austin/San Antonio radar (KEWX), 46 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hays

When
June 28, 8:55 PM CST to 11:15 PM CST
Where
Hays County, 0.62 mi NE of Neiderwald to 0.9 mi WSW of Neiderwald
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.026, -97.722

Thunderstorms produced heavy rain that led to flash flooding. Two low water crossings were flooded along Schubert Ln. in Niederwald. These reports were from ATXFloods.

Flash Flood, Caldwell

When
June 28, 10:19 PM CST to 11:15 PM CST
Where
Caldwell County, 0.69 mi S of Mendoza to 0.71 mi SSE of Mendoza
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.010, -97.680

Thunderstorms produced heavy rain that led to flash flooding closing Williamson Rd. at Old Lockhart Rd. near Mendoza. Report was from ATXFloods.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893635, 893636.